Snorting hydrocodone is extremely dangerous as it can spread bloodborne diseases and cause permanent damage to the lungs, throat, and nose. Using hydrocodone in any way other than prescribed also increases the risk of overdose and opioid addiction. Still, many people abuse hydrocodone by crushing the pills into a fine powder and snorting (insufflation) the drug.
Hydrocodone is an opioid painkiller that comes in tablet form and is sold under the brand names Norco or Vicodin. It can only be obtained legally with a doctor’s prescription. When abused, whether by snorting (insufflation) or taking a high dose, the medication produces a sedative and euphoric effect. Since the pain reliever has powerful effects, it also has a high potential for abuse and addiction.
People who snort hydrocodone are at an increased risk of developing a tolerance and an addiction due to the changes that occur in the receptors in the brain. In addition, intranasal use of hydrocodone can lead to serious respiratory issues and side effects. If you or a loved one are thinking about snorting hydrocodone to get high, you may want to think again.
Can You Snort Hydrocodone?
Sometimes, people who are looking to get high off hydrocodone will crush the tablet into a fine powder and inhale it through their nose. They do this in order to increase the intensity of the high produced. When someone snorts hydrocodone, the drug hits the bloodstream immediately, producing a quick, yet short-lived, high. Since the high produced is so short, some users will crave another dose and continue abusing the drug.
Using hydrocodone in any other way besides in the way that is specified on the label or by a doctor is considered medication misuse. Furthermore, abusing hydrocodone in this manner can cause a person to become physically addicted to the drug in as little as one week. Once someone is dependent on opioid drugs, their body will require regular doses to feel normal. Without the drug, addicted individuals will go into withdrawal.
While crushing and snorting opioids like hydrocodone may produce faster and more intense effects, the tablets are manufactured in a way that makes them dangerous to snort. After all, they are meant to be swallowed and digested slowly in the body – not hit the bloodstream all at once or touch the nasal passages. As a result, there are many risks associated with snorting hydrocodone, and you should never attempt to do so.
The Dangers of Snorting Hydrocodone
Hydrocodone is a medication that is intended to pass through the gastrointestinal system. When snorted, it interferes with the intended delivery of the drug, increasing the risk of overdose, addiction, and other harmful side effects. Furthermore, hydrocodone pills contain fillers that can further irritate the nose, throat, and lungs. Not to mention the fact that many people purchase prescription opioids on the street, not knowing what is contained inside.
Damage to the Nose
The tissue lining the nasal passages is thin and delicate. Snorting fine powders and other irritants can inflame the tissue, leading to discomfort and even nosebleeds. However, these are only short term effects.
In the long term, snorting medications like hydrocodone can actually erode the nasal tissue, causing a hole to form between the nostril and the roof of the mouth. Of course, this makes eating, swallowing, and breathing exceptionally difficult. People experiencing nasal erosion may make a whistling sound when they breathe or struggle with dry mouth. Additionally, inflamed nasal tissue can lead to damaged cilia – the nasal hairs that are responsible for capturing dirt and foreign particles from the outside. As a result, snorting hydrocodone can lead to a loss of smell.
Even more shocking is the risk of necrosis, or dead and dying tissue in the nose. One study found that 77% of people who attended treatment for hydrocodone abuse had developed active necrosis as a result of snorting the drug. Similarly, 51% had perforated septums and 26% had palate perforations. Necrosis and perforations as a result of snorting can lead to additional problems, such as the increased risk for disease transmission.
Damage to the Throat and Lungs
When snorted, some hydrocodone ends up traveling to the back of the nose. It then drips into the throat or windpipe and into the lungs or on the vocal cords. If the drug drips on the vocal cords, people may begin having a hoarse voice. If the drug drips into the lungs, it can worsen asthma or cause lung inflammation.
Normally, irritants are blocked by the mucus and hairs in the nose. If damaged from snorting drugs like hydrocodone, these irritants can get into the lungs and lead to respiratory failure and other conditions such as difficulty breathing, weight loss, and fatigue.
Risk of Spreading Disease
In order to snort hydrocodone, it must be crushed into a fine powder. Oftentimes, the surfaces and objects people use to crush pills are contaminated with microorganisms, irritants, and toxins that cause damage to the nasal tissue, throat, and respiratory system. Plus, paraphernalia such as rolled paper, razor blades, or contaminated surfaces may be shared from one person to the next. In the process, individuals could put themselves at a higher risk of disease due to the microorganisms involved. This increases the risk of disease transmission, such as that of Hepatitis C.
Side Effects of Hydrocodone Insufflation
When used correctly, hydrocodone is considered a safe and effective pain-relieving medication. Still, nobody is immune to the potential side effects. Moreover, people who abuse the drug by snorting it may be at higher risk for some of the more severe side effects of hydrocodone.
Common Side Effects of Hydrocodone
Even when taken properly, some people may experience side effects. The most common side effects of hydrocodone are:
- Low blood pressure
Individuals who abuse hydrocodone may be at risk for developing more severe side effects, such as:
- Slowed breathing patterns
- Lack of coordination
- Loss of consciousness
Furthermore, hydrocodone products like Vicodin contain acetaminophen, a medication that is toxic to the liver in high doses. Snorting or using Vicodin in excess may cause liver damage, toxicity, or failure.
Increased Risk of Overdose from Snorting
Snorting or abusing any type of prescription drug, including hydrocodone, puts users at an increased risk of overdose. In fact, in 2018, an average of 41 people died each day from prescription opioid overdoses, totaling 15,000 deaths for the year. Overdose is most likely among people who are taking increasingly high doses in order to keep up with a growing tolerance. People who are overdosing on hydrocodone may have cold or blue skin, loss of consciousness, vomiting, slowed breathing, and slowed or stopped heartbeat.
Snorting hydrocodone in combination with other central nervous system depressants, such as alcohol, benzodiazepines, or additional opioids increases the risk of accidental overdose. Fortunately, medications like naloxone (Narcan) are widely available and can help reverse hydrocodone overdose.
Signs that Someone is Snorting Hydrocodone
Even though snorting hydrocodone may seem like an efficient way of using the medication to get high, it is dangerous and a sign that someone is addicted. As a result, it’s important to be able to identify the signs of hydrocodone insufflation. Someone who is snorting narcotics may:
- Have a runny nose often
- Suffer from respiratory problems
- Have white powder around their nostrils or paraphernalia in the home
- Sustain damage to nasal passages
- Struggle with nasal pain and inflammation
- Have a surface in which has powdered residue on it
- Have a hoarse voice
- Develop an increasing tolerance to hydrocodone
- Appear high on opiates frequently
In order to better identify whether or not someone has a problem with hydrocodone, it is also helpful to know what kind of paraphernalia you may find in the possession of someone who is snorting the drug. These include:
- Mirrors or other flat surfaces for crushing
- Rolled up bills or straws used for snorting
- Pressing tools used to crush the powder, such as credit cards or pill crushers
If you or someone you know has been snorting narcotic pain medications like hydrocodone, its time to consider seeking professional substance abuse treatment.
Getting Help for Hydrocodone Addiction
Hydrocodone is a highly addictive drug, and if you have found that you need to snort it to get high, you are addicted and need professional help. Treatment for hydrocodone addiction typically begins with medical detox where doctors and clinicians will help you taper off the drug to minimize your hydrocodone withdrawal symptoms. Then, through intensive rehabilitation, behavioral therapy, and peer support, you can develop the skills and education needed to stay sober.
To learn more about our opioid addiction treatment programs at PAX Riverbend, pick up the phone, and contact one of our dedicated treatment providers today.
Medically Reviewed: September 25, 2019
All of the information on this page has been reviewed and verified by a certified addiction professional.